Texas, 2013

Hail in Texas, March 29, 2013

March 29, 2013 · NWS LUB · 8 events in 5 counties and zones

A potent upper level shortwave trough approached from the Desert Southwest, entering the South Plains during the afternoon. A deepening trough, sharpening dryline, and lingering frontal boundary all combined near the surface to produce a triple point.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A potent upper level shortwave trough approached from the Desert Southwest, entering the South Plains during the afternoon. A deepening trough, sharpening dryline, and lingering frontal boundary all combined near the surface to produce a triple point. Isolated to scattered thunderstorms developed along this triple point, just west of the edge of the caprock, as deep layer lift was enhanced by the upper-level shortwave trough. These storms moved off to the east producing severe hail from near the edge of the caprock out across portions of the Rolling Plains and extreme southern Texas panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 29, 11:42 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 29, 11:42 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1242 PM CDT FRI MAR 29 2013

.UPDATE...
STORMS STILL LOOK ON TRACK TO DEVELOP LATE THIS AFTERNOON ACROSS
CENTRAL TO EASTERN PORTIONS OF THE SOUTH PLAINS AND EXTREME
SOUTHERN TEXAS PANHANDLE ALONG AN INCREASINGLY PRONOUNCED DRYLINE
PROGGED TO BE POSITIONED IN A NORTHEAST TO SOUTHWEST ORIENTED
FASHION FROM NEAR THE EDGE OF THE CAPROCK BACK THROUGH ROUGHLY THE
INTERSTATE 27/US 87 CORRIDOR. THIS FEATURE WILL FURTHER DEVELOP
AND MIX EAST THIS AFTERNOON AS A LEE TROUGH DEEPENS AND PUSHES
EAST OUT OF EASTERN NEW MEXICO INTO THE SOUTH PLAINS. THIS WILL
BACK WINDS ACROSS THE ROLLING PLAINS AND EASTERN SOUTH
PLAINS...PROMOTING SOME ENHANCED CONVERGENCE ALTHOUGH WIND FIELDS
WILL NOT BE OVERLY IMPRESSIVE. HAVING SAID THAT...0-6 KM BULK
SHEAR VECTORS WILL MAX OUT NEAR 35-40 KNOTS PROMOTING THE
DEVELOPMENT OF A FEW SUPERCELLS AND SUSTAINED
UPDRAFTS...ESPECIALLY ACROSS THE ROLLING PLAINS WHERE QUARTER
SIZED HAIL AND SEVERE WIND GUSTS TO 60 MPH WILL BE POSSIBLE. THE
TORNADO THREAT WILL REMAIN LOW GIVEN THE LIKELY ELEVATED NATURE OF
THE STORMS AND INSIGNIFICANT LOW-LEVEL SPEED SHEAR.

COMPLICATING THE SCENARIO IS WHERE A LINGERING FRONTAL
BOUNDARY...CURRENTLY LOCATED ACROSS THE SOUTHERN TEXAS
PANHANDLE...WILL BE POSITIONED LATE THIS AFTERNOON. THE
INTERSECTION OF THIS BOUNDARY WITH THE DRYLINE WILL LIKELY BE
WHERE CONVECTIVE INITIATION FIRST OCCURS. EXPECTING THIS FRONT TO
REMAIN IN VICINITY OF THE SOUTHERN PANHANDLE AND EXTREME NORTHERN
SOUTH/ROLLING PLAINS. A LIMITING FACTOR TO CONVECTIVE DEVELOPMENT
WILL BE A PRONOUNCED ELEVATED MIXED LAYER NORTH OF THIS BOUNDARY
PLACING A LID ON TOWERING CUMULUS. HOWEVER...FAVORABLY TIMED MID-
UPPER LEVEL LIFT CURRENTLY ENTERING SOUTH CENTRAL NEW MEXICO WILL
AID IN FORCING FOR ASCENT.

STORMS WILL PUSH FROM WEST TO EAST AROUND 20 MPH AND SHOULD EXIT
THE AREA BY MIDNIGHT.

&&

.AVIATION...
A DRYLINE AND UPPER LEVEL DISTURBANCE WILL PROMOTE ISOLATED
THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON NEAR KLBB AND EARLY
THIS EVENING NEAR KCDS. CONFIDENCE IS NOT HIGH ENOUGH SPATIALLY TO
WARRANT PREVAILING OR TEMPO TSRA AT EITHER SITE...BUT INCLUDED
VCTS AND CB AROUND THE MOST LIKELY TIMES FOR STORMS TO BE ONGOING.
WINDS WILL BECOME MORE SOUTHERLY THIS AFTERNOON BEFORE TAKING ON
MORE OF A WESTERLY COMPONENT OVERNIGHT INTO SATURDAY AS A
LINGERING FRONTAL BOUNDARY MAKES ANOTHER PUSH SOUTH.

&&

PREV DISCUSSION... /ISSUED 501 AM CDT FRI MAR 29 2013/

SHORT TERM...
OUR NEW DUAL-POLARIZATION RADAR WILL LIKELY SAMPLE ITS FIRST
THUNDERSTORMS LATER TODAY AS A RESPECTABLE SHORTWAVE TROUGH TRACKS
OVER THE TX SOUTH PLAINS. AT 08Z...THE BASE OF THIS WAVE WAS
CLEARLY SEEN ON WATER VAPOR IMAGERY APPROACHING WESTERN AZ
COMPLETE WITH A SUBTLE VORT MAX/CURL NEAR THE NRN GULF OF
CALIFORNIA. AFTER CRESTING SHALLOW UPPER RIDGING FARTHER
DOWNSTREAM...THIS WAVE IS TIMED TO OVERSPREAD THE CWA NEAR PEAK
HEATING. WITH FAVORABLE BACKGROUND ASCENT PRACTICALLY
GUARANTEED...ATTENTION WILL BE FOCUSED ON A DIFFUSE DRYLINE MIXING
OUT OF NM AND A WAVY EAST-WEST STATIONARY FRONT CURRENTLY NORTH OF
I-40 IN THE TX PANHANDLE.

CONTINUED MOISTURE ADVECTION THIS MORNING COULD YIELD SOME PATCHY
FOG AND LOW CLOUDS...BUT FOCUS TODAY IS ON STORM CHANCES. THE
AFOREMENTIONED FRONT MAY ACTUALLY TAKE A BACKSEAT TO THE
DEVELOPING DRYLINE BY MIDDAY AS STEEP LOW-LEVEL LAPSE RATES
EXPAND OUT OF NEW MEXICO AND PROMOTE DEEP MIXING SOUTH OF THE
BOUNDARY. WHERE THIS AXIS OF STEEP LOW-LEVEL LAPSE RATES
INTERSECTS THE DRYLINE OFTEN TENDS TO BE A FOCUS FOR ENHANCED
LIFT AND ULTIMATELY CI. NEAR AND NORTH OF THE FRONT...A PRONOUNCED
EML APPEARS HIGHLY FORMIDABLE FOR STORM CHANCES...BUT HAVE OPTED
TO KEEP SOME MENTION AS CINH HERE IS PROGGED TO ERODE TO -10 TO
-50 BY 00Z.

A FEW ORGANIZED SEVERE STORMS WOULD BE IN ORDER LATER TODAY
CONSIDERING MLCAPE AROUND 1K J/KG...0-6KM BULK SHEAR AOA 35 KNOTS
AND SUFFICIENT CAPE IN THE HAIL GROWTH LAYER MAINLY OFF THE
CAPROCK WITH INVERTED-V PROFILES PREVAILING FARTHER WEST. OUTSIDE
OF ANY STORMS NEAR THE FRONT...TORNADIC THREAT WILL BE HINDERED BY
WEAK LOW-LEVEL SPEED SHEAR. PROGRESSIVE NATURE OF THE S/W TROUGH
SPELLS POPS ENDING FROM WEST-EAST TONIGHT FOLLOWED BY THE SURFACE
FRONT EDGING SOUTH. EVEN WITH THIS WEAKENING FRONT IN THE AREA
THROUGH SAT MORNING...SHOULD NOT SEE MUCH OF ANY DISRUPTION TO OUR
RECENT RUN OF MILD OVERNIGHT LOWS.

LONG TERM...
FRONT WILL TRY TO PUSH SOUTH AND WEST ONCE AGAIN DURING THE DAY ON
SATURDAY BUT STILL NOT BE ABLE TO FULLY CLEAR THE FORECAST AREA.
SETUP WILL BE SOMEWHAT SIMILAR TO TODAY ALTHOUGH THE DETAILS IN
FRONT AND DRYLINE POSITION WILL BE A BIT DIFFERENT. ALSO DIFFERENT
IS THAT THE NEXT SHORTWAVE ALOFT ARRIVES LATE IN THE DAY SATURDAY
WHICH MAY FAVOR POP CHANCES FOR AFTER DARK. BETTER CHANCES FOR
SEVERE STORMS WILL BE OVER THE ROLLING PLAINS WHERE DEEPER
MOISTURE WILL BE LOCATED BUT WILL HOLD OFF PLACING SEVERE WORDING
IN THE GRIDS UNTIL WE SEE HOW THINGS EVOLVE.

A BIT BETTER FRONTAL PUSH WILL MOVE ACROSS THE AREA SUNDAY MORNING
RESULTING IN EASTERLY WINDS THROUGH THE DAY. MODELS BREAK OUT
PRECIPITATION ALONG THE FRONT AND THEN CONTINUE TO KEEP LIGHT RAIN
ACROSS THE FORECAST AREA THROUGH THE DAY. NOT TOO SURE HOW LONG
PRECIP WILL LAST HOWEVER MODELS DO KEEP INCREASED BOUNDARY
MOISTURE IN PLACE THROUGH THE DAY WHICH WOULD FAVOR LIGHT DRIZZLE.
THE FRONT WILL STALL OUT JUST SOUTH OF THE FORECAST AREA AND MAY
RESULT IN A PRETTY GOOD CONTRAST IN TEMPERATURES FROM NORTHEAST TO
SOUTHWEST DEPENDING ON TIMING AND CLOUD COVER.

STRONGER FRONT WILL THEN OVERSPREAD THE AREA DURING THE DAY ON
MONDAY BUT LOW-LEVEL MOISTURE WILL BE LACKING AS WESTERLY WINDS
AHEAD OF THE FRONT HELPS TO PULL DRIER AIR OVER THE SOUTH PLAINS.
ROLLING PLAINS SEES SOME MOISTURE REMAIN IN PLACE SO HELD ON TO TO
THE SLIGHT CHANCE POPS MONDAY MORNING AND THEN EXPAND IT AREAWIDE
MONDAY AFTERNOON AS THE FRONT SWEEPS ACROSS THE REGION. MODELS ARE
ALSO STRUGGLING WITH HIGH TEMPERATURES FOR MONDAY WITH
CONSIDERABLE SPREAD IN VALUES. THE NORTHERN ROLLING PLAINS MAY
STRUGGLE TO GET OUT OF THE MID 50S WHILE THE SOUTHWESTERN SOUTH
PLAINS CLIMBS INTO THE LOW 70S.

COOL CONDITIONS REMAIN OVER THE REGION THROUGH WEDNESDAY AS A
FAIRLY STRONG TROF PUSHES TOWARDS THE REGION. MODELS CONTINUE TO
STRUGGLE WITH THE AMPLITUDE AND TRACK OF THE WAVE WITH THE GFS NOW
TRACKING THE WAVE ACROSS THE BIG BEND WHILE THE ECMWF HAS A CLOSED
LOW EJECTING OUT ACROSS THE CENTRAL PLAINS. CMC MUDDLES THINGS
EVEN FURTHER WITH A VERY WEAK TROF MOVING NORTH OF THE REGION.
ONLY THING THE MODELS HAVE COME INTO AGREEMENT WITH IS INCREASING
POSSIBILITY FOR PRECIPITATION CHANCES ON WEDNESDAY. BOUNDARY LAYER
MOISTURE VALUES INCREASE THROUGH THE DAY ON WEDNESDAY BUT THIS
APPEARS TO BE FROM PRECIPITATION MOISTENING THE ATMOSPHERE FROM
THE TOP DOWN RATHER THAN A GULF MOISTURE FEED INTO THE AREA. DID
UP POPS FOR WEDNESDAY BUT KEPT THEM BELOW MENTION ONCE AGAIN UNTIL
WE SEE HOW THINGS WILL UNFOLD. INCREASED CLOUD COVER ALONG WITH
ANY PRECIPITATION SHOULD RESULT IN WARMER HIGH TEMPERATURES ON
WEDNESDAY COMPARED TO TUESDAY.

A RETURN TO MORE SEASONABLE CONDITIONS AND TEMPERATURES WILL THEN
UNFOLD FOR THE END OF THE FORECAST WITH A RETURN OF A SLOSHING
DRYLINE AND TEMPS NEAR OR JUST ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        76  50  78  45  68 /  20  10  10  10  10
TULIA         75  51  79  49  71 /  20  20  10  20  10
PLAINVIEW     77  51  81  50  71 /  20  20  10  20  10
LEVELLAND     81  52  84  49  72 /  20  10  10  10  10
LUBBOCK       81  54  85  50  72 /  20  20  10  10  10
DENVER CITY   81  54  85  51  76 /  20  10  10  10  10
BROWNFIELD    82  55  85  51  74 /  20  10  10  10  10
CHILDRESS     76  57  77  53  69 /  20  30  20  20  10
SPUR          79  55  84  54  74 /  20  30  20  20  10
ASPERMONT     79  58  83  55  76 /  20  30  20  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Mar 29, 10:41 AM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1141 AM CDT FRI MAR 29 2013

TXZ021>044-301645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1141 AM CDT FRI MAR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON
OVER CENTRAL TO EASTERN PORTIONS OF THE SOUTH PLAINS AND EXTREME
SOUTHERN PANHANDLE BEFORE SPREADING EASTWARD INTO THE ROLLING
PLAINS THROUGH THE EVENING. SUFFICIENT INSTABILITY AND WIND SHEAR
WILL LEAD TO SOME OF THESE STORMS BECOMING STRONG TO SEVERE. THE
STRONGEST OF STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED
DAMAGING WIND GUSTS AND HAIL AROUND ONE INCH IN DIAMETER...MAINLY
OVER THE ROLLING PLAINS AND FAR SOUTHEAST PANHANDLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND
EVENING THROUGH SUNDAY MORNING. A FEW OF THESE STORMS MAY BRIEFLY
REACH SEVERE LEVELS...ESPECIALLY ACROSS THE ROLLING PLAINS AND
EXTREME SOUTHEAST PANHANDLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EARLY
EVENING.

The radar

The Lubbock radar (KLBB), 2 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lubbock

When
March 29, 2:49 PM CST to 2:52 PM CST
Where
Lubbock County, 0.32 mi NE of (Lbb)lubbock Intl Ar
Reported by
Official NWS Observations
Coordinates
33.673, -101.816

A contract weather observer at the Lubbock Preston Smith International Airport observed a funnel cloud just northeast of the terminal as a thunderstorm developed. It lasted three minutes before dissipating.

Hail, Floyd

When
March 29, 4:55 PM CST
Where
Floyd County, 10.2 mi ESE of South Plains
Measured
2 in hail
Property damage
$250
Reported by
Public
Coordinates
34.140, -101.170

A citizen reported hen egg size hail east of Cedar Hill which broke the windshield of a car.

Hail, Lubbock

When
March 29, 4:55 PM CST to 4:58 PM CST
Where
Lubbock County, 3.7 mi ENE of Wolfforth
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
33.520, -101.960

Penny size hail was reported west of 82nd Street and Milwaukee Avenue in Lubbock. No damage was observed.

Hail, Crosby

When
March 29, 5:23 PM CST
Where
Crosby County, 1.5 mi NNE of Crosbyton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.690, -101.240

A SKYWARN spotter observed golf ball size hail north of Crosbyton. No damage was reported.

Hail, Lubbock

When
March 29, 5:27 PM CST
Where
Lubbock County, 4 mi S of Wolfforth
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
33.442, -102.020

An off-duty NWS employee observed penny size hail south of Wolfforth. No damage was reported.

Hail, Hall

When
March 29, 5:42 PM CST to 5:52 PM CST
Where
Hall County, 1.33 mi WSW of Turkey
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.390, -100.900

Fire department officials reported golf ball size hail lasting for several minutes in Turkey. No damage was observed.

Hail, Floyd

When
March 29, 7:13 PM CST
Where
Floyd County, 5.83 mi W of Lone Star
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.258, -101.521

Fire department officials observed golf ball size hail. No damage was reported.

Hail, Garza

When
March 29, 7:38 PM CST
Where
Garza County, 7.21 mi NE of Post
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.260, -101.300

Law enforcement officials reported quarter size hail northeast of Post. No damage was observed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432257, 432177, 432182, 432178, 432183, 432179, 432180, 432181.